Please login to the form below

Not currently logged in

Nearly 500 patients given wrong sedative dose

The National Patient Safety Agency (NPSA) is calling for extreme caution among healthcare professionals after nearly 500 patients were given the wrong dose of a sedative over a four-year period.

Between November 2004 and November 2008, there were 498 cases of incorrect dosing in adults involving midazolam, a drug used to sedate patients undergoing minor surgery or procedures such as endoscopy, reported to the NPSA. This included three deaths and 48 incidents resulting in moderate harm.

The errors in dosage were caused by difficulties in determining the correct dose or by staff error. On some occasions, it was reported that staff lacked the skills and training in sedation procedures.

The NPSA is calling for the removal of high dose midazolam from general clinical areas in order to prevent further harm.

Dr Kevin Cleary, medical director, NPSA said: "The NPSA has received reports of a number of incidents, including three deaths as a result of midazolam overdose. This Rapid Response Report recommends the removal of high strength midazolam from general clinical areas and reminds staff of the risks when sedating patients, both of which aim to reduce the risk to patients."

Featured jobs

Subscribe to our email news alerts


Add my company
Health Unlimited

Health Unlimited is a global health consultancy and communications agency built by specialists with unmatched experience, perspective and expertise. For...

Latest intelligence

Waking the sleeping giant
The lights are coming on for healthcare delivery in Africa...
How to get rep buy-in for multi-channel
How do you manage a team who may be resistant to change?...
Blog: Digital therapeutics: within our reach?
Digital therapeutics is a hot topic right now. By using digital technology to manage, treat or even prevent chronic conditions, digital therapeutics is promising to revolutionise healthcare. But is this...